Serotonin Syndrome

When Serotonin Attacks

Serotonin syndrome can be deadly if not treated in a timely manner. This is a syndrome that occurs when two serotonergic (promoting the release of serotonin in the brain) drugs or medications are combined. Onset is usually within a day of when the extra serotonin is made available in the brain. Common drugs and medications include:

  • Selective Serotonin Reuptake Inhibitors (SSRIs – antidepressant)
  • Serotonin Norepinephrine Reuptake Inhibitors (SNRIs – antidepressant)
  • Monoamine Oxidase Inhibitors (MAOIs – antidepressant)
  • Tricyclic Antidepressants
  • Amphetamines (stimulants)
  • Tramadol (opioid pain medication)
  • Dextromethorphan (cough suppressant)
  • Buspirone (antidepressant)
  • St. John’s Wort (herb with antidepressant properties)
  • Ecstasy or MDMA
  • Cocaine

The symptoms include:

  • High body temperature
  • Agitation
  • Myoclonus
  • Increased reflexes
  • Tremors
  • Sweating
  • Dilated pupils
  • Diarrhea

Complications include:

  • Seizures
  • Muscle breakdown
  • Death

Treatment involves stopping the medications, benzodiazepines for agitation or a serotonin antagonist such as Cyproheptadine. When body temperature is extremely elevated, active cooling measures are needed. With appropriate treatment, the risk of death is < 1%. It is important that everyone is educated on medical conditions that can be caused by psychiatric medications.

Are you Ready? (This is Defeating Stigma Mindfully)

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s